Q: Dear Dr Ketch, I am a 27 yr old girl and since August last year I’ve tracked my menstrual cycle and noticed it’s up to 34 days or 36 days in most cases. I’m really worried about it. Is there anything I can do about it? Or is there any drug or medication I can be placed on?? Please Dr help me! Thanks
A: There are various shades of ‘normal’ in menstrual cycles with the menstrual flow lasting between 2 to 8 days and the cycle lasting anything from 21 to 35 days. A reduction in flow (scanty period) is called hypomenrrhea (pronounced hai-po-men-oria) and a reduction in the number of days of flow to less than 3 days is called oligomenorrhea (oli-go-men-oria).
Now at the onset of puberty, the flow and cycle can vary from one cycle to the other; the same goes for the other extreme of life (old age).
Other issues that can cause a decrease in flow include pregnancy (the supposed period may be an implantation bleed), crash dieting (when you want to lose all the weight you added in 5 years in one week :D), intense physical activity, Polycystic Ovary Disease (PCOD), imbalance of hormones and use of contraceptives.
Previous instrumentation like Dilatation and Curettage (D and C), where the procedure was too ‘vigorously’ done can result in a condition called Asherman’s syndrome which manifests as reduction in menstrual flow. In the same way that stress can delay a menstrual period, it can also cause a reduction in flow.
You must work with your gynaecologist in order to manage this. If the cause is PCOD, focus will be on the treatment; if due to intense exercise, reducing intensity will be helpful; if due to crash dieting, focus on eating a proper balanced diet will help etc. Your gynaecologist will carry out a detailed examination and investigation to arrive at the cause and advice on treatment.
Have a great evening, great people 🙂